Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 119, NWS Topeka, KS

August 6, 2014Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2014, 3:00 PM CDT for Shawnee County, Kansas. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2014, 3:00 PM CDT (20:00 UTC)
Expired
Aug 6, 2014, 3:15 PM CDT
In force
15 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:01 PM CDTTSTM WND GST 604 Ne Forbes Field, KSESTIMATED 60 MPH WINDS WITH PEA SIZE HAIL. POWER WENT OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KTOP 062000
SVRTOP
KSC177-062015-
/O.NEW.KTOP.SV.W.0119.140806T2000Z-140806T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 258 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BERRYTON...
  AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED 60 MPH WINDS...AND TRAINED SPOTTERS       
           REPORTED WINDS GREATER THAN 50 MPH AND INTENSE LIGHTNING.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TECUMSEH.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 180 AND 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3892 9564 3898 9567 3907 9561 3905 9558
      3907 9555 3907 9551 3906 9550 3898 9550
TIME...MOT...LOC 1959Z 223DEG 21KT 3900 9559

HAIL...0.75IN
WIND...60MPH

$$

BARJENBRUCH
1 follow-up statement
725 
WWUS53 KTOP 062013
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT WED AUG 6 2014

KSC177-062023-
/O.EXP.KTOP.SV.W.0119.000000T0000Z-140806T2015Z/
SHAWNEE-
313 PM CDT WED AUG 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHAWNEE COUNTY
WILL EXPIRE AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT MOVES INTO JEFFERSON COUNTY.

LAT...LON 3892 9564 3898 9567 3907 9561 3905 9558
      3907 9555 3907 9551 3906 9550 3898 9550
TIME...MOT...LOC 2013Z 223DEG 21KT 3906 9552

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:51 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 12:51 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT Wed Aug 6 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT WED AUG 6 2014

08Z water vapor imagery showed the mid level ridge has deamplified
over the central plains and a disorganized shortwave was moving
across NEB. Another better defined shortwave was moving east across
southern Canada. At the surface, an area of low pressure was
analyzed over northwestern KS and southwestern NEB with a warm front
extending from central NEB into extreme northeast KS.

For today and tonight, models are in reasonable agreement that the
disorganized energy aloft will drift over northeast KS. With an
uncapped airmass and decent moisture (PWs increase to near 2")
available for precip, think scattered to numerous showers and storms
may develop within the heat of the day and persist into tonight as
the weak vorticity slowly drifts east southeast. There doesn't
appear to be a strong surface feature to focus convection, however
models develop an inverted trough axis across northeast KS by this
afternoon. This appears to be the best location for lift and
forcing, albeit weak, and have the highest POPs across northeast KS
by the late afternoon and evening. Models show some modest
instability developing today for surface based storms. There may
also be enough deep layer shear around 25KT for some pulse storms.
With a strong inverted V signal in the forecast soundings, the main
concern could be strong gusty winds with some hail possible too.
Highs today could be a little tricky depending on cloud cover. But
progs of 850 temps continue to support highs in the upper 90s across
central KS where there could be more insolation. Have highs in the
upper 80s for far northeast KS thinking thicker cloud cover and more
moisture within the boundary layer may inhibit heating a little
more.

Think precip chances will gradually trend down after midnight
tonight as the modest mid level trough and associated forcing
propagates east southeast. Lows are expected to range from the upper
60s across north central KS to the lower 70s in east central KS.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 AM CDT WED AUG 6 2014

Western fringes of overnight MCS may still be affecting the far
eastern portions of the county warning area (CWA) to start the day.
However there may be a break in precip chances across the CWA
through midday before more convection possibly develops along and
ahead of the slow moving frontal system across the southeastern
portions in the afternoon. Also expect more clouds to linger through
much of the day which will limit highs to the middle 80s northern
CWA to near 90 far south. Will focus precip chances overnight
Thursday night over the far east and far western counties...although
overall precip chances appear lower with most recent model runs.

The unsettled pattern will continue with a better chance for showers
and thunderstorms across much of the area into Friday night as the
remnants of the weakening shortwave trough over the Great Basin area
ejects out into the central plains. Another weaker shortwave will then
move east and southeastward across the area on Sunday. Will
therefore maintain chance pops through the weekend across the CWA
before going mainly dry by later on Monday on into Tuesday in
northwest flow. Highs from the middle 80s northern counties to upper
80s/near 90 south will be common through the weekend into early next
week with heat indices in the 90s...which will be close to average
for early August.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1240 PM CDT WED AUG 6 2014

Soundings still indicate thunderstorms to start popping up within
the hour and will leave VCTS in TAFs at this time. Best piece of
energy comes out late afternoon and evening and will keep tempo,
although added vcsh afterwards as showers behind TS may be slow to
clear in the overnight/morning hours. Will need to adjust TAFS as
areas of convection and showers develop.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...63
AVIATION...67
Hazardous weather outlook, Aug 6, 3:43 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT WED AUG 6 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-070845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 AM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND PERSIST THROUGH THE EVENING. THE STORMS MAY BE
CAPABLE OF STRONG WIND GUSTS AROUND 60 MPH AND HAIL AROUND AN INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES CONTINUE THURSDAY ON THROUGH THE WEEKEND AS
A SERIES OF DISTURBANCES MOVE OUT OF THE ROCKIES AND INTO THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:42 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie33 min
Aug 6, 3:13 PM CDTSpecial Weather StatementTOPJackson32 min
Aug 6, 3:20 PM CDTSpecial Weather StatementTOPJefferson25 min
Aug 6, 3:44 PM CDTSpecial Weather StatementTOPJefferson31 min
Aug 6, 3:47 PM CDTSpecial Weather StatementTOPBrown28 min
Aug 6, 3:51 PM CDTSpecial Weather StatementTOPOsage24 min
Aug 6, 4:00 PM CDTSpecial Weather StatementTOPJefferson30 min
Aug 6, 4:13 PM CDTSpecial Weather StatementTOPDouglas32 min
Aug 6, 4:15 PM CDTSpecial Weather StatementTOPNemaha30 min
Aug 6, 4:27 PM CDTSpecial Weather StatementTOPBrown33 min
Aug 6, 5:01 PM CDTSpecial Weather StatementTOPWashington29 min
Aug 6, 5:09 PM CDTSpecial Weather StatementTOPWabaunsee36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.